Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

My five year old daughter, who has type 1 diabetes, just got her shots for school. Will they affect the blood sugar in any way?


The stress of having a shot and the possibility of a mild reaction to the shot might transiently raise blood sugar levels, but that is all.


Additional comments from Dr. Stuart Brink:

Immunizations don't have a direct effect on insulin action, but, if they are modified live viruses and cause a mild "infection", this may be like any other infection and require added insulin. Usually, this is not a big issue, but closely watching blood glucose levels will let you know if there is a change.

Similarly, if the sugars rise, watching blood or urine ketone levels will let you know how much extra insulin is required. If any doubts, contact your daughter's diabetes team for specific advice. Kids (and adults) who have diabetes and need immunizations should receive them since the benefits far outweigh any sick day issues.


Original posting 26 Sep 2003
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.